Cold/Wind Chill, Winnebago
- When
- February 10, 1:00 AM CST to 1:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
A strong Arctic high pressure center dropped south into Iowa during the afternoon of the 9th through the day on the 10th. Temperatures plunged to between 5 and 17 below zero over about the northeast half of the state.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong Arctic high pressure center dropped south into Iowa during the afternoon of the 9th through the day on the 10th. Temperatures plunged to between 5 and 17 below zero over about the northeast half of the state. Gusty northwest winds of 20 to 30 MPH continued through the night with only a slight decrease toward sunrise into the morning of the 10th. Wind chill indices fell to between 30 and 40 below northeast of a Spencer to Iowa City line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 9, 11:25 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1125 PM CST SAT FEB 9 2008 .SHORT TERM /TONIGHT/... ARCTIC COLD FRONT WILL MOVE SOUTHEAST OF IOWA LATE THIS AFTERNOON. MUCH OF CENTRAL IOWA HAS ALREADY EXPERIENCED TUMBLING TEMPERATURES AND GUSTY...STRONG NORTHWEST WINDS AS WELL AS AREAS OF BLOWING SNOW AND FLURRIES ESPECIALLY NORTH HALF. THESE CONDITIONS WILL CONTINUE INTO THE EVENING HOURS...BUT ANY FALLING SNOW SHOULD ABATE BY SUNSET. VERY COLD AIR WILL CONTINUE TO SPILL ACROSS IOWA WITH TEMPERATURES FALLING BELOW ZERO EVERYWHERE IN CENTRAL IOWA BY SUNDAY MORNING. THERE IS SOME UNCERTAINTY ABOUT HOW STRONG WINDS WILL REMAIN OVERNIGHT...BUT GIVEN THE POTENTIAL FOR SOME CLOUDS TO LINGER AT VARIOUS LEVELS...BOUNDARY LAYER MAY STAY MIXED SO WILL KEEP WINDS UP A LITTLE HIGHER THAN PREVIOUSLY THOUGHT. ALSO DID RAISE MIN TEMP A TAD...ESPECIALLY SOUTHERN HALF DUE TO WINDS STAYING UP...AND BASED ON LATEST GUIDANCE AND UPSTREAM OBS. WILL LEAVE WINTER WEATHER ADVISORY IN EFFECT FOR THE NORTHERN THIRD...BUT EVENING SHIFT WILL LIKELY BE ABLE TO CANCEL IT EARLY IF BLOWING SNOW SETTLES OUT. WIND CHILL HEADLINES LOOK GOOD...THOUGH I ADDED FOUR COUNTIES IN THE WEST CENTRAL PORTION TO THE WARNING. .LONG TERM /SUNDAY THROUGH SATURDAY/... ARCTIC AIRMASS STILL IN PLACE OVER CENTRAL IOWA SUNDAY THOUGH WIND SPEEDS WILL GRADUALLY DIMINISH THROUGH THE DAY. TEMPERATURES ARE THE DIFFICULT THING TO FORECAST SUNDAY/SUNDAY NIGHT. AT SOME POINT WARM ADVECTION WILL BEGIN. IF IT OCCURS BEFORE OOZ THEN WE WILL SEE LATE AFTERNOON HIGHS THOUGH MODELS ARE INDICATING THE ADVECTION TO BEGIN AFT 00Z THUS SUNDAY NIGHT LOWS WILL OCCUR EARLY WITH RISING TEMPS OVERNIGHT. I TENDED TO FAVOR THIS SOLUTION PRIMARILY BECAUSE THE AXIS OF THE SURFACE HIGH IS STILL OVER THE CWA AT 00Z. THE NEXT STORM SYSTEM OF AFFECT THE FORECAST AREA IS STILL ON TRACK FOR MONDAY AND THEY ARE STILL INDICATING A SPLIT IN THE PRECIP AREAS WHICH MAY LEAVE DSM IN BETWEEN THE TWO AREAS. THE OVERRUNNING PRECIP WILL BE CONFINED TO THE SOUTHERN TIER OR TWO OF COUNTIES WHILE A SECOND AREA OF LIFT OVER MN/NRN IA APPEARS FAVORED. THE NORTHERN AREA PRECIP WILL BE ALL SNOW BUT FORECAST SOUNDINGS ARE INDICATING AT LEAST INITIALLY SOME DRY AIR ALOFT OVER THE SOUTH. THE LACK OF MOISTURE AND ICE INTRODUCTION AND PROXIMITY TO THE WARMER AIR LEADS TO THE POSSIBILITY OF FREEZING DRIZZLE. IF THE COLUMN SATURATES A LITTLE MORE QUICKLY THEN IT WILL DEFINITELY BE SNOW AS WELL. THAT SYSTEM MOVES ON THEN BOTH THE EURO AND GFS LATCH ON TO ANOTHER SYSTEM FOR THURSDAY. THE GFS IS FURTHER SOUTH PLACING THE HIGHER QPF OVER CENTRAL IOWA WHILE THE EURO PUTS THE HIGHER QPF OVER MN. BOTH THESE SOLUTIONS ARE MUCH MORE BULLISH THAN THEIR PREVIOUS RUNS SO I BEEFED UP POPS FOR THURSDAY BUT DID NOT GO TOO HIGH. I WOULD LIKE TO SEE MORE CONSISTENCY YET. THE JURY IS STILL OUT ON THE WEEKEND SYSTEM AS THE 12Z GFS NOW DEVELOPS THE UPPER LEVEL LOW MUCH FURTHER SOUTH AND IS STRONGER WITH THAT THUS PUSHING THE PRECIP AREA SOUTH OF IA. THE EURO IS MUCH FURTHER NORTH WITH THE LONG WAVE TROUGH AND SURFACE LOW WHICH PUTS THE PRECIP BAND OVER NORTHERN AND EASTERN IOWA. I KEPT CHANCES IN FOR NOW AS THE PREVIOUS FORECAST TRENDED THIS WAY AND THE EURO HAS A BETTER TRACK RECORD FOR DAY 5 SYSTEMS AND BEYOND. LOTS TO WATCH OVER THE COMING DAYS THOUGH NOTHING REALLY JUMPS OUT AS A SURE HIT FOR DECENT SNOWFALL OVER CENTRAL IOWA. .AVIATION...10/06Z DECENT WINDS CONT WITH STRONG CAA OVR AREA AND EXPECT TO SEE ONLY SLOW DECREASE IN WINDS OVR NGT. SOME PTCHY BLSN CLOUDS DRFTG SEWD INTO THE KMCW AREA OVR THE NEXT FEW HRS BUT WL LKLY STAY N OF KALO. OTRW NSW WITH THIS FCST PD WITH ONLY MID AND HIGH CLOUDINESS...MAINLY OVR THE SWRN HLF OF THE STATE. WINDS WILL DMSH DURG THE DAY SUN AS HI PRES SETTLES INTO THE STATE. SHOULD SEE A PD OF LGT AND VRBL WINDS CLOSE TO SNST INTO THE ERY EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO- WORTH-WRIGHT. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BREMER- BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...MOYER AVIATION...MS FEB 08 LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CST SAT FEB 9 2008 IAZ004>007-015>017-023>028-101200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 900 PM CST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW THROUGH MIDNIGHT. WINDS WILL DIMINISH AFTER MIDNIGHT WITH DANGEROUS WIND CHILLS EXPECTED. A WINTER WEATHER ADVISORY AND A WIND CHILL WARNING ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILL INDICES WILL CONTINUE THROUGH MID DAY SUNDAY. A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ033>039-044>050-057>062-070>075-081>086-092>097-101200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 900 PM CST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS AND TEMPERATURES FALLING BELOW ZERO TONIGHT WILL PRODUCE DANGEROUS WIND CHILLS. WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILLS WILL CONTINUE THROUGH MID DAY SUNDAY. WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68885, 68886, 68887, 68888, 68890, 68891, 68892, 68893, 68894, 68895, 68896, 68897, 68898, 68899, 68900, 68902.